Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2012, 2:44 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2012, 2:44 AM CDT (07:44 UTC)
- Expired
- Jun 14, 2012, 3:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 10:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS53 KFGF 140744 SVRFGF NDC077-081-140830- /O.NEW.KFGF.SV.W.0027.120614T0744Z-120614T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 244 AM CDT THU JUN 14 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 330 AM CDT * AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF HAMLIN...OR 36 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIDGERWOOD AROUND 255 AM CDT. WYNDMERE AND STILES AROUND 305 AM CDT. MANTADOR AND BARNEY AROUND 315 AM CDT. MOORETON AND GREAT BEND AROUND 325 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE GALCHUTT. FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE BETWEEN...MILE MARKER 12 AROUND 325 AM CDT...AND MILE MARKER 30 AROUND 330 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4642 9675 4610 9659 4603 9740 4620 9748 TIME...MOT...LOC 0743Z 253DEG 28KT 4614 9732 WIND...HAIL 60MPH 1.00IN $$ DTR
2 follow-up statements
970 WWUS53 KFGF 140812 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 312 AM CDT THU JUN 14 2012 NDC077-081-140830- /O.CON.KFGF.SV.W.0027.000000T0000Z-120614T0830Z/ SARGENT ND-RICHLAND ND- 312 AM CDT THU JUN 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL RICHLAND AND NORTHEASTERN SARGENT COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 330 AM CDT... AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR MANTADOR...OR 18 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MOORETON AND GREAT BEND AROUND 320 AM CDT. GALCHUTT AND DWIGHT AROUND 325 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE BETWEEN...MILE MARKERS 16 AND 21 AROUND 320 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4605 9737 4621 9746 4642 9675 4610 9659 TIME...MOT...LOC 0812Z 257DEG 31KT 4619 9692 $$ DTR
588 WWUS53 KFGF 140829 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 329 AM CDT THU JUN 14 2012 NDC077-081-140839- /O.EXP.KFGF.SV.W.0027.000000T0000Z-120614T0830Z/ SARGENT ND-RICHLAND ND- 329 AM CDT THU JUN 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHLAND AND NORTHEASTERN SARGENT COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 330 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. OTHER STORMS WILL CONTINUE TO DEVELOP ALONG THE SOUTH AND NORTH DAKOTA BORDER SO ADDITIONAL SEVERE STORMS ARE POSSIBLE. LAT...LON 4605 9737 4621 9746 4642 9675 4610 9659 TIME...MOT...LOC 0829Z 257DEG 31KT 4623 9667 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:21 AM CDT, 23 minutes earlier.
Area forecast discussion, Jun 14, 2:21 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 221 AM CDT THU JUN 14 2012 .SHORT TERM... THE MAIN INITIAL CONCERN IS CURRENT SEVERE THUNDERSTORM WATCH...AND CONVECTIVE CHANCES WILL BE THE MAIN CHALLENGE THROUGH THE FORECAST. MODELS ARE IN OVERALL GOOD AGREEMENT...WITH TIMING DIFFERENCES FRI NIGHT WITH THE NAM THE FASTEST MODEL. THIS MAKES SENSE GIVEN VERY PROGRESSIVE FLOW...SO WILL TREND THINGS A BIT QUICKER WITH FRI NIGHT SYSTEM. FOR TODAY...EXPECT AN MCS TO BE ONGOING DURING THE MORNING HOURS LIKELY CROSSING INTO MN. THERE IS THE POTENTIAL FOR SOME SEVERE STORMS THIS MORNING...THEN AGAIN THIS AFTERNOON IN THE FAR EAST. THE MAIN COLD FRONT WILL BE INTO THE EASTERN AREAS THIS AFTERNOON...WITH HIGH SHEAR AND DECENT CAPE...SEVERE STORMS WILL BE POSSIBLE. WINDS WILL ALSO INCREASE THIS AFTERNOON AND COULD GET TO NEAR ADVISORY LEVELS MAINLY IN THE DVL BASIN...BUT NO HEADLINES ATTM. FOR TONIGHT...EXPECT CONVECTION TO MOVE OUT OF THE EAST SHORTLY AFTER 03Z. PWATS WILL DECREASE AND EXPECT CLEARING FROM WEST TO EAST WITH A WEAK SFC RIDGE BUILDING IN BY 12Z FRI. ON FRI...THE DAYLIGHT HOURS SHOULD REMAIN DRY WITH THE NEXT SHORTWAVE APPROACHING WESTERN ND LATE IN THE DAY. TEMPS SHOULD WARM ABOVE NORMAL WITH PLENTY OF INSOLATION AND JUST SOME INCREASING HIGH CLOUDS DURING THE AFTERNOON. FOR FRI NIGHT...ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION WITH AN INCREASING LLJ. THIS SYSTEM WILL BE VERY SIMILAR TO TONIGHTS CONVECTION...SO THERE IS THE POTENTIAL ONCE AGAIN FOR SOME SEVERE STORMS. ON SAT...ANOTHER COLD FRONT WILL PASS THROUGH THE REGION WITH THE THREAT FOR THUNDER CONTINUING...WITH SOME STORMS POSSIBLY SEVERE MAINLY IN THE EAST. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS/ECMWF/GEM/DGEX NOT IN THE BEST AGREEMENT EARLY NEXT WEEK...BUT GENERAL IDEA IS FOR CONTINUED WEST-SOUTHWEST FLOW ALOFT WITH A SERIES OF EMBEDDED SHORT-WAVES. TIMING AND LOCATION UNCERTAINTIES ABOUND AND WILL MAINTAIN ALLBLEND CHANCE POPS THROUGHOUT THE PERIOD. HIGH TEMPERATURES IN THE 70S/LOWER 80S AND LOWS IN THE 50S WILL BE THE GENERAL RULE. && .AVIATION... CONVECTION WILL MOVE ACROSS THE REGION THIS MORNING INTO EARLY AFTERNOON. EXPECT SOME MVFR CIGS POSSIBLE WITH WINDS GUSTING TO 40KT PERHAPS NEAR STRONGER STORMS THIS MORNING. WESTERLY WINDS WILL INCREASE THIS AFTERNOON WITH GUSTS TO 30KT POSSIBLE IN THE WEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/ROGERS
Hazardous weather outlook, Jun 13, 8:59 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 859 PM CDT WED JUN 13 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-150200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 859 PM CDT WED JUN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO AND DEVELOP OVER THE AREA AFTER MIDNIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS AS WELL WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE GREATEST RISK AREA IS MAINLY SOUTH OF A NEW ROCKFORD TO GRAND FORKS TO PARK RAPIDS LINE. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL EXIT THE AREA BY LATE THURSDAY WITH THE NEXT ROUND OF THUNDERSTORMS EXPECTED ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Special weather statement, Jun 14, 1:20 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 AM CDT THU JUN 14 2012
NDZ038-039-049-052-140715-
BARNES ND-CASS ND-RANSOM ND-SARGENT ND-
120 AM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR SARGENT...RANSOM...WESTERN CASS
AND BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 215 AM CDT...
AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COOPERSTOWN TO
JAMESTOWN TO NEAR OAKES...MOVING TO THE EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
VALLEY CITY NEAR 145 AM CDT.
LISBON AND FORMAN NEAR 215 AM.
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 280 AND NORTH DAKOTA MILE MARKER 325...
THE STORMS MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4627 9802 4628 9804 4662 9804 4663 9839
4722 9847 4720 9735 4595 9726 4593 9801
TIME...MOT...LOC 0619Z 258DEG 39KT 4721 9832 4602 9817
DTRSpecial weather statement, Jun 14, 2:08 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
208 AM CDT THU JUN 14 2012
NDZ027-029-030-038-039-049-052-053-140745-
BARNES ND-CASS ND-GRAND FORKS ND-RANSOM ND-RICHLAND ND-SARGENT
ND-STEELE ND-TRAILL ND-
208 AM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA...AND RICHLAND...TRAILL...EASTERN STEELE...
EASTERN SARGENT...EASTERN RANSOM...CASS AND EASTERN BARNES COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM CDT...
AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF FINLEY
TO 16 MILES WEST OF CASSELTON TO LISBON...MOVING TO THE EAST AT 45
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STORMS.
THE STORMS WILL EXTEND FROM...
NORTHWOOD TO MAYVILLE TO NEAR FARGO TO WEST OF WAHPETON AROUND 240
AM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 10 AND 128...
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 319 AND NORTH DAKOTA MILE MARKER 348...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4776 9703 4753 9692 4692 9688 4608 9663
4600 9760 4679 9772 4740 9777 4773 9787
TIME...MOT...LOC 0705Z 257DEG 41KT 4759 9790 4744 9773
4686 9747 4638 9751
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:20 AM CDT | Special Weather Statement | FGF | Barnes, Ransom, Sargent | 55 min |
| Jun 14, 2:08 AM CDT | Special Weather Statement | FGF | Cass, Ransom, Richland, Steele, Traill | 37 min |
| Jun 14, 3:41 AM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 64 min |
| Jun 14, 4:53 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.